Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 136, NWS North Platte, NE

July 30, 2002Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2002, 5:56 PM CDT for Holt County, Nebraska. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 5:56 PM CDT (22:56 UTC)
Expired
Jul 30, 2002, 6:45 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:17 PM CDTHail 1.75Ewing, NEHail ranged from nickel to golfball size.
Jul 30, 6:22 PM CDTHail 1Clearwater, NE
Jul 30, 6:39 PM CDTThunderstorm Wind 50 EClearwater, NEA storm spotter estimated thunderstorm wind gusts of around 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KLBF 302256
SVRLBF
NEC089-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 645 PM CDT...

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTH OF
  EWING...OR ABOUT 20 MILES NORTHWEST OF ELGIN...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF EXTREME SOUTHEASTERN HOLT COUNTY EAST  
  OF HIGHWAY 281 AND ALONG AND SOUTH OF HIGHWAY 20.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4246 9853 4210 9858 4209 9818 4238 9830

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:15 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 2:15 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
215 PM CDT TUE JUL 30 2002

...FORECAST PROBLEM TODAY IS THE CHANCES OF THUNDERSTORMS TONIGHT IN
THE EASTERN FORECAST AREA AND AFTER MID-WEEK...

...18Z SYNOPSIS...
     SURFACE ANALYSIS INDICATED A FRONT ACROSS SOUTH DAKOTA AND A
DEWPOINT BOUNDARY FROM VALENTINE TO IMPERIAL. SURFACE BASED LIFTED
INDEX WAS -2C TO -10C FROM WEST TO EAST. THE 6.7U IMAGERY AND WIND
PROFILERS SHOWED WESTERLY FLOW ALOFT AND PROMINENT LARGE VORTICES
OVER THE PACIFIC OFF THE COAST OF CALIFORNIA AND OVER THE GULF OF
CALIFORNIA.

...MODELS...
     THIS MORNINGS GLOBAL AND ETA ARE VERY CLOSE IN THEIR
RESOLUTION OF SURFACE AND UPPER LEVEL FEATURES AND, THIS MORNINGS
GLOBAL PRETTY MUCH AGREES WITH LAST NIGHTS THROUGH SATURDAY
EVENING. SO, FOR THE FIRST FOUR DAYS, I WILL USE THE ETA AND THE
AVN GLOBAL AND BLEND IT TO THE MRF GLOBAL FROM LAST NIGHT.
     I HAVE MODERATE CONFIDENCE IN 30/00Z GLOBAL SOLUTION THROUGH
AT LEAST FRIDAY. THE GLOBAL MODEL PSU ENSEMBLES FROM LAST NIGHTS RUN
SHOW LITTLE VARIABILITY THROUGH DAY5 WITH THE UPPER LEVEL HEIGHTS OR
THE MSL PRESSURES. ALSO, THE ECMWF LENDS SUPPORT TO THE 30/00Z GLOBAL
SOLUTION. BEYOND FRIDAY, THE MRF GLOBAL THE UPPER LEVEL HIGH
BUILDING UP AGAIN AT THE BEGINNING OF NEXT WEEK. SINCE THIS HAS BEEN
THE PATTERN THROUGH MOST OF THE SEASON, I HAVE NO REASON TO DISPUTE
IT NOW.

...FORECAST...
     THE ETA GRID TEMPERATURES FOR WEDNESDAY INDICATE HIGHS RANGING
FROM 96 IN THE NORTHWEST FORECAST AREA TO 108 IN THE NORTHEAST. THAT
LOOKS REASONABLE WITH THE FRONT NOT PUSHING COMPLETELY THROUGH THE
FORECAST AREA UNTIL LATE AFTERNOON. THE GRID TEMPERATURES FOR
THURSDAY AND BEYOND SEEMED TO BE TOO LOW FOR THE SEASON, THOUGH
CLOUDINESS AND PRECIPITATION WILL HOLD THEM DOWN THURSDAY AND
FRIDAY.
     THE ETA SHOWS INSTABILITY IN THE EASTERN HALF OF NEBRASKA THIS
EVENING ALONG WITH LOW LEVEL CONVERGENCE AND WARM ADVECTION. THIS
WOULD GIVE A CHANCE OF THUNDERSTORMS FROM VALENTINE AND NORTH PLATTE
AND EAST. HOWEVER, THE CONDENSATION PRESSURE DEFICITS ARE 100-200MB
WEST OF ONL-EAR AT 700MB AND 200-250MB AT 850MB. SO, CHANCES OF
MEASURABLE PRECIPITATION ARE REALLY VERY SMALL. SO, I WILL KEEP PUT
ISOLATED THUNDERSTORMS IN THE NORTHEAST FOUR COUNTIES OF OUR FORECAST
AREA AND LEAVE THE MENTION OUT OF THE REST OF THE AREA. I MAY NEED TO
MAKE SOME LAST MINUTE ADJUSTMENTS BASED ON RADAR AND SATELLITE.
     A FRONT MOVES INTO SOUTHERN NEBRASKA WEDNESDAY EVENING AND
WILL GENERATE PLENTY OF LIFT WITH LOW LEVEL CONVERGENCE AND WARM
ADVECTION AND ELEVATED 2D-FRONTOGENESIS AND 700-500MB DCVA
(DIFFERENTIAL CYCLONIC VORTICITY ADVECTION). HOWEVER, WITH
CONDENSATION DEFICITS OF 200-300MB AT 925MB AND 850MB AND 100-200MB
AT 700MB, MEASURABLE PRECIPITATION IS REALLY UNLIKELY THROUGH
THURSDAY AFTERNOON. THE FRONT BECOMES STATIONARY IN SOUTHERN
NEBRASKA AND NORTHERN KANSAS. THEN, THE MOISTURE FIELDS BECOME MORE
FAVORABLE THURSDAY NIGHT AND FRIDAY. THE MOISTURE AND FORCING SHOWS
THIS SITUATION CONTINUING INTO SATURDAY NIGHT. CONSIDERING THE
DROUGHT SITUATION, I AM A LITTLE RELUCTANT TO INTRODUCE THE CHANCES
OF THUNDERSTORMS FOR SATURDAY. AT THIS TIME IM CONSIDERING A
COMPROMISE BETWEEN THE NEW GLOBAL AND THE EXISTING FORECAST AND I
WILL NOT GO HIGHER THAN A SLIGHT CHANCE SATURDAY AND/OR SATURDAY
NIGHT. FOR SUNDAY, MONDAY, AND TUESDAY, I WILL KEEP THE FORECAST
DRY.

.LBF...NONE

SPRINGER

In the hours before

Local storm report, Jul 30, 4:22 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
422 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    3 S ATKINSON              NE   1.00 INCH HAIL
07/30/02   HOLT

IZZI
Local storm report, Jul 30, 5:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
501 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    5 ESE ATKINSON            NE   1.00 INCH HAIL
07/30/02   HOLT

0435 PM    9 NNE ONEILL              NE   1.75 INCH HAIL
07/30/02   HOLT

0450 PM    7 W INMAN                 NE   1.75 INCH HAIL
07/30/02   HOLT

IZZI
Local storm report, Jul 30, 5:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
520 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    4 S ONEILL                NE   1.25 INCH HAIL
07/30/02   HOLT

0515 PM    4 S ONEILL                NE   60 MPH TSTORM WIND
07/30/02   HOLT

IZZI

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.